Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Wichita, KS

September 21, 2023Chase County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 21, 2023, 5:56 PM CDT for Chase County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2023, 5:56 PM CDT (22:56 UTC)
Expired
Sep 21, 2023, 9:08 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Chase County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:25 PM CDTRAIN 2.258 Nne Strong City, KS
Sep 21, 7:31 PM CDTFLASH FLOOD2 Nne Saffordville, KSReported water over ZZ gravel road north of highway 50.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS53 KICT 212256
FFWICT
KSC017-220300-
/O.NEW.KICT.FF.W.0004.230921T2256Z-230922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
556 PM CDT Thu Sep 21 2023

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northeastern Chase County in east central Kansas...

* Until 1000 PM CDT.

* At 556 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimated between 2 and 3 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3840 9635 3841 9660 3852 9662 3852 9660
      3852 9654 3852 9652 3852 9647 3852 9644
      3852 9639 3852 9637 3852 9635 3849 9635
      3847 9635 3844 9635 3841 9635

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Darmofal
1 follow-up statement
221 
WGUS73 KICT 220208
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
908 PM CDT Thu Sep 21 2023

KSC017-220218-
/O.CAN.KICT.FF.W.0004.000000T0000Z-230922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase KS-
908 PM CDT Thu Sep 21 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CHASE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3840 9635 3841 9660 3852 9662 3852 9660
      3852 9654 3852 9652 3852 9647 3852 9644
      3852 9639 3852 9637 3852 9635 3849 9635
      3847 9635 3844 9635 3841 9635

$$

Jakub

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:31 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 21, 3:31 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
331 PM CDT Thu Sep 21 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Thu Sep 21 2023

Main focus/challenge remains convective trends/severe potential on
Saturday afternoon/evening. In the shorter term, a 75kt speed
maxima around 300 mb will streak across the KS/OK border late this
afternoon before exiting later this evening. This may foster some
marginal upscale growth in the presence of moderate instability
across for portions of the area. Otherwise, more robust severe
storms should remain just northwest of the forecast area through
the evening. While not as impressive as previously progged, modest
elevated moisture transport on a modest low-level jet should
promote additional scattered to numerous showers/storms later
tonight thru Friday morning with the highest confidence after
12z/Friday mainly east of the I-135 corridor. Elevated convection
will probably linger into midday or perhaps early afternoon
across the Flint Hills and southeast Kansas. While enough clearing
and destabilization is expected to occur in the wake of the
morning convection some weak ridging aloft and a stronger cap
looks to inhibit deep surface based convection along the western
periphery of the forecast area.

The higher confidence on deep convection and also severe storms
still looks to be on Saturday afternoon/evening as the main upper
low/trof begins to eject into the northern/central Plains and cold
front merges/overtakes the dry-line as it moves into central and
eastern Kansas. The general consensus blend still places the
effective forcing surface boundary near the Kansas turnpike
corridor either side of 21z. Strong instability and around 40kts
of deep layer shear with weak or no capping should result in some
robust rotating storms/severe weather. Best chances as of now
appear to reside along and east of the Kansas turnpike, keeping
portions of the Wichita metro area in play. Plan to keep mention
of all hazards for Saturday afternoon/evening. Will continue to
carry some post-frontal shower chances through Sunday across
southeast Kansas with temperatures near seasonal climo.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 330 PM CDT Thu Sep 21 2023

Rather low to modest confidence through the middle of next week
with a blocking high aloft over western Ontario/Hudson Bay area.
Medium range solutions range from some ridging developing aloft
over the area to weak northwest flow to the southwest of a
weakening cut-off low over the Upper Midwest. Will continue to
show mainly dry weather with temperatures near climo.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Sep 21 2023

While VFR conditions are generally expected through the first 12
hours of the TAF period, there is a chance for some shower or an
isolated thunderstorm at all terminals except KCNU this
afternoon. KRSL/KGBD/KSLN are the most likely locations to get
this thunderstorm activity or an errant 20-30kt wind gust this
afternoon. Later this evening there is an outside chance for some
thunderstorm activity near KICT but the chances of this activity
remain below 50% so kept it out of the TAF at this time.

Friday morning there will be another chance for some shower and
thunderstorm activity. This time it will be restricted to the
eastern areas of the region and likely only affect KCNU for a few
hours. Confidence is low so handled this with a PROB30 group at
this time.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  83  68  87 /  40  40  10  30
Hutchinson      66  84  66  87 /  40  30  10  20
Newton          66  83  67  87 /  50  50  10  40
ElDorado        66  82  67  86 /  60  60  10  50
Winfield-KWLD   67  83  67  88 /  50  50  10  50
Russell         65  85  65  84 /  50  10  20  10
Great Bend      65  84  65  83 /  40  10  10  10
Salina          66  84  68  87 /  60  40  20  30
McPherson       66  84  66  87 /  50  40  10  30
Coffeyville     66  81  66  86 /  60  60  20  60
Chanute         66  80  66  85 /  60  60  20  60
Iola            66  81  65  85 /  60  60  20  60
Parsons-KPPF    66  81  66  87 /  60  60  20  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Metzger
Hazardous weather outlook, Sep 21, 3:58 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
358 PM CDT Thu Sep 21 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
358 PM CDT Thu Sep 21 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to marginally severe storms will be possible with the
main risks being dime to quarter size hail and wind gusts of 50 to
60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Friday morning, mainly along and
east of I-135. A few strong to marginally severe storms are
possible.

There is a conditional risk for a couple severe storms late Friday
afternoon and evening, mainly across portions of central Kansas.
Thunderstorms may have a difficult time forming, and may not even
form at all. However, if a storm or two is able to develop, they
will capable of large hail and damaging winds.

There is more confidence on potential for severe storms on Saturday
afternoon and evening, mainly along and east of the I-135 corridor.
Damaging winds to 70 mph, 2 inch diameter hail, and a tornado will
be possible. Locally heavy rainfall may also result in minor
flooding across southeast Kansas Saturday evening through Saturday
night.

Thunderstorm chances may linger into Sunday over southeast Kansas,
however strong or severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 21, 4:53 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Thu Sep 21 2023

KSZ053-212245-
Chase KS-
453 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northeastern Chase
County through 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Strong City, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Hymer, Tallgrass Prairie, and
Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 9635 3841 9636 3830 9657 3852 9672
      3852 9636
TIME...MOT...LOC 2153Z 239DEG 14KT 3849 9658

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:53 PM CDTSpecial Weather StatementICTChase52 min
Sep 21, 5:10 PM CDTSevere Thunderstorm WarningICTChase50 min
Sep 21, 5:51 PM CDTSevere Thunderstorm WarningICTChase54 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.